Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 72, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2004, 6:53 PM CDT for Otter Tail County, Wilkin County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 6:53 PM CDT (23:53 UTC)
- Expired
- Jun 12, 2004, 7:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 135 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 122353 SVRFGF MNC111-167-130030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 652 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 730 PM CDT. * AT 648 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF ROTHSAY...OR ABOUT 12 MILES NORTHEAST OF WAHPETON...MOVING TO THE NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROTHSAY AT 700 PM... LAWNDALE AT 705 PM AND PELICAN RAPIDS AT 725 PM. LAT...LON 4644 9664 4631 9645 4661 9594 4662 9637 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jun 12, 2:30 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 230 PM CDT SAT JUN 12 2004 FORECAST CHALLENGE CONCERNS TEMPERATURES AND SLIGHT PCPN CHANCES THROUGH PERIOD. UPPER LOW TO SHEAR NE OVERNIGHT. NORTHERN 2/3 OF FA COVERED BY BKN CU FIELD. CU SHOWING VERY LITTLE VERTICAL EXTENT AND MSAS INDICATING LOW LEVELS FAIRLY STABLE AT THIS TIME. CANADIAN RADAR NOT SHOWING MUCH FOR RETURNS ALONG THE BORDER. VERY WEAK BOUNDARY SHIFTS EAST ACROSS FA THIS EVENING AND WITH CYCLONIC FLOW CANNOT RULE OUT ISOLD SHRA. FARTHER SOUTH SURFACE HEATING MAKING AIRMASS A LITTLE MORE UNSTABLE. SHORT WAVE FROM WATER VAPOR OVER SW SD TO LIFT ENE AND MAY PROVIDE JUST ENOUGH FOR SUPPORT FOR A FEW TSRA. FOR THIS WILL LIMIT T MENTION TO SOUTHERN FA MAINLY DURING EVENING HOURS. WHATS LEFT OF MID LEVEL SHEAR AXIS CROSSES FA ON SUNDAY. SHORT WAVE NOW STARTING TO ROUND WEST END OF UPPER LOW CROSSES NORTHERN FA TOMORROW. ASSOCIATED COLD FRONT RIDES ALONG INTERNATIONAL BOUNDARY. WILL CONFINED SLIGHT SHRA CHANCES ALONG THIS AREA IN DEEPER LAYERED RH. COLUMN COOLS DURING DAY ESPECIALLY ACROSS THE NORTH SO EXPECT COOLER TEMPERATURES WITH SIMILAR CLOUD TRENDS BASED ON INTEGRATED RH FIELDS. WITH DEPARTING TROUGH REGION ENTERS INTO MORE ZONAL PATTERN WITH CORE OF WESTERLIES ALONG NORTHERN TIER OF STATES. EXIT REGION OF UPPER JET SPEED MAX FOCUSES BEST LIFT OVER FA. INSTABILITY LIMITED HOWEVER WILL NOT TINKER WITH CURRENT FORECAST TRENDS. SHARPER TROUGH POSSIBLY TO AFFECT FA WITH BETTER SURFACE FEATURES. HATE STICKING IN POPS EVERY DAY SO WILL HOLD OFF TO GET SOME CONSISTENCY WITH MODELS ON FAST FLOWS. .LONG TERM (WED-SAT)...EXTENDED RANGE MODELS CONTINUE TO SHOW A WEAK UPPER LEVEL REX BLOCK ON THE WEST COAST WITH MAINLY ZONAL FLOW ALONG THE INTERNATIONAL BORDER AREA. A CONVECTIVE EVENT WILL PROBABLY BE WINDING DOWN EARLY WEDNESDAY FOR THE SOUTHERN FA. THE REMAINDER OF THE WEEK SHOULD BE SLIGHTLY COOLER THAN NORMAL AS THE EASTERN CANADIAN TROUGH WILL SEND SOME WEAK IMPULSES SOUTHWARD ACROSS THE AREA. EXACT TIMING OF FRONTAL PASSAGES WILL BE PROBLEMATIC. HOWEVER...SINCE GULF OF MEXICO MOISTURE WILL BE CUT OFF...NO MAJOR PRECIPITATION EVENTS APPEAR LIKELY FOR THE LATTER HALF OF THE UPCOMING WEEK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/BRAMER
Hazardous weather outlook, Jun 12, 7:02 AM CDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 702 AM CDT SAT JUN 12 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121438- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 702 AM CDT SAT JUN 12 2004 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE AREA THIS AFTERNOON AND EVENING... ...MORE SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND EVENING A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR FAR SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA SOUTH OF A LINE FROM FORMAN NORTH DAKOTA TO BEMIDJI MINNESOTA. THE SEVERE WEATHER IS EXPECTED TO BEGIN AFTER 4 PM AND SHOULD DIMINISH BY MIDNIGHT. SOME LARGE HAIL CAN BE EXPECTED WITH THESE STORMS. COLD AIR ALOFT, AN UPPER LEVEL DISTURBANCE AND MOIST UNSTABLE AIR WILL BE LOCATED ACROSS THE ABOVE REGION THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. THESE STORMS MAY PRODUCE LARGE HAIL AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. HOPPES
In the hours before
Local storm report, Jun 12, 2:01 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
201 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 4 NE BRANTFORD 47.60N 98.84W
06/11/2004 0.75 INCH EDDY ND PUBLIC
&&
EWENSLocal storm report, Jun 12, 2:04 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
204 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 4 W STUMP LAKE 47.91N 98.52W
06/11/2004 0.75 INCH NELSON ND PUBLIC
&&
EWENSLocal storm report, Jun 12, 2:06 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
206 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 8 E WARWICK 47.86N 98.53W
06/11/2004 1.00 INCH BENSON ND PUBLIC
&&
EWENSLocal storm report, Jun 12, 2:08 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
208 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 E SIBLEY 47.22N 97.92W
06/11/2004 0.75 INCH BARNES ND PUBLIC
&&
EWENSLocal storm report, Jun 12, 2:17 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
217 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 4 E DOYON 48.05N 98.45W
06/11/2004 0.75 INCH RAMSEY ND PUBLIC
&&
EWENSLocal storm report, Jun 12, 2:19 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
219 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL HOPE 47.32N 97.72W
06/11/2004 0.75 INCH STEELE ND PUBLIC
&&
EWENSNearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.